Post-surgical Instructions-Medication and Allergic Reactions

If patients develop a rash or itching, or have any concerns about medications they should stop taking those medications and contact Dr. Maranon immediately.  Nausea, vomiting,upset stomach, diarrhea, constipation, dizziness, lightheadedness and fainting, drowsiness, headache, mood changes, urinary problems, anxiety, sleep disturbances,  or fungal infections may also be side effects of medications.  Should you have a reaction to the medications, patients should contact Dr. Maranon as soon as possible.

Patients taking prescription pain medication must be careful if they suddenly sit up or stand from a lying position.  This may make patients dizzy or faint that can result in loss of consciousness or injury.  If patients have been lying down following surgery, they must sit for one minute or two before standing and may need assistance.

It is important to remember that the prescription pain medications may make patients drowsy and slow reflexes. Patients must not drive automobiles, work around machinery or participate in activities that have the potential to cause injury while taking these medications or sooner than 24 hours after receiving general anesthetic or sedative medications. Alcoholic beverages must avoided while taking prescription pain medications.  Patients with Obstructive Sleep Apnea, snoring or disturbed sleep patterns, must inform Dr. Maranon.

Patients should not increase the amount of prescription medication dosage without consulting with Dr. Maranon.  Prescription medications should not be given to others and patients must not accept medications from other sources than a pharmacy.  Patients must tell Dr. Maranon if they use other medications including over-the-counter medications (aspirin, cold or sinus medications), supplements and street drugs. These medications can have potential interactions with other substances, such as alcohol, antihistamines, anti-anxiety drugs such as benzodiazepines (Valium, Halcion, Ativan, Xanax), and sleep aids.  It is important not to take Tylenol or acetaminophen with some prescription pain medications.  Any patients with a history or substance abuse or who are experiencing any of the warning signs of addiction should discuss this with Dr. Maranon. Patients must also discuss with Dr. Maranon any medical conditions they may have as pain medications may affect some of those conditions.